The Full Wiki

Toxic epidermal necrolysis: Wikis

Advertisements
  

Note: Many of our articles have direct quotes from sources you can cite, within the Wikipedia article! This article doesn't yet, but we're working on it! See more info or our list of citable articles.

Encyclopedia

From Wikipedia, the free encyclopedia

Toxic epidermal necrolysis
Classification and external resources

Toxic epidermal necrolysis
ICD-10 L51.2
ICD-9 695.1
DiseasesDB 4450
eMedicine emerg/599 med/2291
MeSH D004816

Toxic epidermal necrolysis (TEN), also known as Lyell's syndrome, is a rare, life-threatening dermatological condition that is usually induced by a reaction to medications.[1] It is characterized by the detachment of the top layer of skin (the epidermis) from the lower layers of the skin (the dermis) all over the body.

There is broad agreement in medical literature that TEN can be considered a more severe form of Stevens-Johnson syndrome, and debate whether it falls on a spectrum of disease that includes erythema multiforme.[2][3] Some authors consider that there is an overlap between the two syndromes (usually between 10% and 30% of skin detachment).

The incidence is between 0.4 and 1.2 cases per million each year.[1]

Contents

Pathogenesis

Microscopically, TEN causes cell death throughout the epidermis. Keratinocytes, which are the cells found lower in the epidermis, specializing in holding the skin cells together, undergo necrosis (cell death).

Etiology

Toxic epidermal necrolysis is a rare and usually severe adverse reaction to certain drugs. History of medication use exists in over 95% of patients with TEN.[1] The drugs most often implicated in TEN are antibiotics such as sulfonamides, nonsteroidal anti-inflammatory drugs, allopurinol, antiretroviral drugs, corticosteroids, and anticonvulsants such as phenobarbital, phenytoin, carbamazepine, and valproic acid.[1] The condition might also result from immunizations, infection with agents such as Mycoplasma pneumoniae or the herpes virus; and transplants of bone marrow or organs.[1]

Symptoms

TEN affects many parts of the body, but it most severely affects the mucous membranes, such as the mouth, eyes, and vagina. The severe findings of TEN are often preceded by 1 to 2 weeks of fever. These symptoms may mimic those of a common upper respiratory tract infection. When the rash appears it may be over large and varied parts of the body, and it is usually warm and appears red. The dermal layer fills with fluid being deposited there by the body's immune system, usually as a result of a negative reaction to an antibiotic. The skin then begins to sag from the body and can be peeled off in great swaths. The mouth becomes blistered and eroded, making eating difficult and sometimes necessitating feeding through a nasogastric tube through the nose or a gastric tube directly into the stomach. The eyes are affected, becoming swollen, crusted, and ulcerated and blindness may occur.

Diagnosis

Often, the diagnosis can be made clinically. Generally, if the clinical history is consistent with Stevens-Johnson syndrome, and the skin lesion covers greater than 30% of the body surface area, the diagnosis of TEN is appropriate. Sometimes, however, examination of affected tissue under the microscope may be needed to distinguish it between other entities such as staphylococcal scalded skin syndrome. Typical histological criteria of TEN include mild infiltrate of lymphocytes which may obscure the dermoepidermal junction and prominent cell death with basal vacuolar change and individual cell necrosis.[4]

Treatment

The first line of treatment is early withdrawal of culprit drugs, early referral and management in burn units or intensive care units, supportive management, and nutritional support.

The second line is Intravenous immunoglobulin (IVIG) - Uncontrolled trials showed promising effect of IVIG[citation needed] on treatment of TEN; a randomized control trial is needed in the future to determine the efficacy of IVIG in TEN.

The third line is ciclosporin, cyclophosphamide, plasmapheresis, pentoxifylline, N-acetylcysteine, ulinastatin, infliximab, and/or Granulocyte colony-stimulating factors (if TEN associated-leukopenia exists).

Systemic steroids are unlikely to offer any benefits.[citation needed]

Prognosis

The mortality for toxic epidermal necrolysis is 30-40 per cent.[1] Loss of the skin leaves patients vulnerable to infections from fungi and bacteria, and can result in sepsis, the leading cause of death in the disease.[1] Death is caused either by infection or by respiratory distress which is either due to pneumonia or damage to the linings of the airway. Microscopic analysis of tissue (especially the degree of dermal mononuclear inflammation and the degree of inflammation in general) can play a role in determining the prognosis of individual cases.[5]

See also

References

  1. ^ a b c d e f g Garra, GP (2007). "Toxic Epidermal Necrolysis". Emedicine.com. Retrieved on December 13, 2007.
  2. ^ Carrozzo M, Togliatto M, Gandolfo S (1999). "Erythema multiforme. A heterogeneous pathologic phenotype". Minerva Stomatol 48 (5): 217–26. PMID 10434539. 
  3. ^ Farthing P, Bagan J, Scully C (2005). "Mucosal disease series. Number IV. Erythema multiforme". Oral Dis 11 (5): 261–7. doi:10.1111/j.1601-0825.2005.01141.x. PMID 16120111. 
  4. ^ Pereira FA, Mudgil AV, Rosmarin DM (2007). "Toxic Epidermal Necrolysis". J Am Acad Dermatol 56 (2): 181–200. doi:10.1016/j.jaad.2006.04.048. PMID 17224365. 
  5. ^ Quinn AM et al. (2005). "Uncovering histological criteria with prognostic significance in toxic epidermal necrolysis". Arch Dermatol 141 (6): 683–7. doi:10.1001/archderm.141.6.683. PMID 15967913. 

External links

Advertisements

Advertisements






Got something to say? Make a comment.
Your name
Your email address
Message